Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Des Moines, IA

January 12, 2005Davis County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jan 12, 2005, 11:37 AM CST for Davis County, Polk County, Iowa. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 11:37 AM CST (17:37 UTC)
Expired
Feb 20, 2005, 6:00 AM CST
In force
39 days
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Davis County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 121737
SVRDMX
IAC051-121815-
/X.NEW.KDMX.SV.W.0001.050112T1737Z-050112T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA.

* UNTIL 1215 PM CST.

* AT 1134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTH OF BLOOMFIELD...OR 30 MILES SOUTH
  OF OTTUMWA...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PULASKI BY 1145 AM CST.

THE LOCATION OF BLOOMFIELD MUNICIPAL AIRPORT IS ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4059 9264 4060 9220 4090 9217 4089 9242

$$

JOHNSON
3 follow-up statements
000 
WUUS53 KDMX 201136
SVRDMX
IAC153-201200-
/O.NEW.KDMX.SV.W.0001.050220T1136Z-050220T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CST SUN FEB 20 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN CENTRAL IOWA.

* UNTIL 600 AM CST.

* AT 535 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLEASANT HILL...OR NEAR DES MOINES...AND
  MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MITCHELLVILLE BY 545 AM CST.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4177 9359 4151 9364 4152 9335 4177 9336

$$

COGIL
000 
WWUS53 KDMX 201145
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CST SUN FEB 20 2005

IAC153-201200-
/O.CON.KDMX.SV.W.0001.000000T0000Z-050220T1200Z/
POLK IA-
544 AM CST SUN FEB 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN POLK
COUNTY UNTIL 600 AM CST...

AT 540 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ALTOONA...OR 10 MILES EAST OF DES 
MOINES...AND MOVING EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR MITCHELLVILLE BY 545 AM CST.

LAT...LON 4177 9359 4151 9364 4152 9335 4177 9336

$$

COGIL
000 
WWUS53 KDMX 201152
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
551 AM CST SUN FEB 20 2005

IAC153-201201-
/O.CAN.KDMX.SV.W.0001.000000T0000Z-050220T1200Z/
POLK IA-
551 AM CST SUN FEB 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK COUNTY HAS
BEEN CANCELLED...

AT 550 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

NICKLE SIZED HAIL WAS REPORTED NEAR THE FAIRGROUNDS AT 544 AM.

LAT...LON 4177 9359 4151 9364 4152 9335 4177 9336

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 4:42 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Jan 12, 4:42 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
442 AM CST WED JAN 12 2005

.CORRECTED DAY AND DATE.

.DISCUSSION...SHORT TERM THROUGH TONIGHT...COMPLICATED FORECAST ONCE
AGAIN TODAY WITH MANY SOLUTIONS FOR THE SAME DATA...WHILE GFS POINTS
TO WARMER/RAIN SCENARIO WITH LESS ICE...ETA/RUC ATTEMPTING TO BRING
IN COLD AIR MORE QUICKLY THIS PM WHICH ALLOWS FOR A NARROW BAND OF
HEAVIER ICE OVER THE EASTERN COUNTIES OF THE CWA ALIGNED NE/SW. ONE
THING THE MODELS HAVE ALL COME INTO AGREEMENT WITH IS THE TIMING OF
THE MAIN WAVE EJECTING FROM THE SW THOUGH DETAILS STILL DIFFER ON
DEF ZONE BEHIND THE LOW AND THE LOW PLACEMENT/STRENGTH.

WITH WATCH OUT AND BEGINNING TIME ADJUSTED PM YESTERDAY TO ACCOUNT
FOR LATER ARRIVAL OF SYSTEM...HAVE OPTED TO GO WITH WINTER WX
ADVISORY FOR THE ENTIRE AREA TODAY/EVENING. ONGOING FZDZ AND AREAS
OF DENSE FOG MAKING FOR VERY SLIPPERY TRAVEL EARLY TODAY AND THIS
WILL ONLY IMPROVE SLOWLY THIS MORNING AS TEMPERATURES WILL CONTINUE
NEAR THE FREEZING MARK FOR A WHILE. ESE FLOW AT THE SFC HAS ALLOWED
FOR WARM AIR TO MOVE INTO THE EASTERN SECTIONS OF THE STATE AND
FREEZING LINE NOW BACKING TO THE NW VERY SLOWLY INTO THE AFTERNOON.
MAIN FRONT STILL STRADDLED FROM CENTRAL OK TO JUST ABOUT STL AT 4
AM. INCREDIBLY WARMER SOUTH OF FRONT WITH 20 F CONTRAST.  CONVECTION
ONGOING OVER NE ILLINOIS AS THE FIRST IN A SERIES OF VORT X MOVE NE
WITH THE FLOW. A MINOR SFC WAVE ASSOCIATED WITH THE FIRST LOW NOW
EAST...WITH THE LOWEST SFC PRESS OF 989MB WITH THE MAIN SYSTEM IN
COLORADO. THIS WILL BE THE SYSTEM THAT BRINGS THE FORCING AND
MOISTURE BACK IN EARNEST LATER THIS AFTERNOON THOUGH MAIN CONVEYOR
BELT AT 850 MB STILL MOVING EAST WITH SHORT WAVES TRANSLATING EAST
TODAY.

MODELS CONTINUE TO DIFFER...AND HAVE GONE WITH A COMPROMISE SOLN FOR
TODAY. ETA SEEMS TO BE HANDLING THE THERMAL FIELDS BETTER THAN GFS
IN THE SOUTH...BUT IT FAILS WITH THE NORTHERN STREAM. GFS KEEPS
CANADIAN LOW NORTH OF BORDER AND BRINGS COLDER AIR IN LATER TONIGHT
WHILE ETA CONTINUES TO DEVELOP A LOW FARTHER SOUTH AND COLD FRONT
SOUTH INTO IOWA BY 18Z. WITH THE ETA/META/RUC THIS COLDER AIR
ARRIVES PRIOR TO THE MAIN BATCH OF PRECIP LATER TODAY...AND ALLOWS
FOR MORE AND LONGER PERIOD OF FREEZING RAIN. NOTHING IN THE SFC
SHOWS THAT THIS LOW WILL BE DROPPING SOUTH...SO HAD TO DISCOUNT THIS
COLDER AIR ARRIVING EARLY IN THE AFTERNOON.  THUS...CHANCES FOR
SIGNIFICANT ICING GREATER THAN ONE-QUARTER INCH HAVE
DIMINISHED...HOWEVER...STILL ENOUGH COLD AIR AROUND TO CREATE
PROBLEMS ESPECIALLY LATE AFTERNOON AND EVENING AS THE CHANGEOVER
FINALLY OCCURS FROM NW TO SE. STILL MAY SEE ICE ACCUMULATIONS UP TO
ONE-QUARTER INCH OVER THE EASTERN SECTIONS OF THE FORECAST AREA THIS
EVENING. SHOWALTER AGAIN TODAY INDICATE A BATCH OF ELEVATED
CONVECTION POSSIBLE SO HAVE INCLUDED THUNDER CHANCE AGAIN THROUGH
THIS EVENING. BY THIS EVENING THE MODELS MORE IN AGREEMENT WITH A
WEAKER...SHEARED SOLUTION AND LOW DEPARTING TO THE EAST...A BIT MORE
SLOWLY WITH SOME PRECIP UNTIL 06Z TIME-FRAME AS THINGS WIND DOWN.
DEF ZONE BEHIND SYSTEM ALL BUT GONE WITH LATEST SHEARED SOLUTION
SO ONLY A MIX OF SLEET...SNOW...AND SOME FZRA ON THE BACK SIDE OF
THE FRONT BEFORE MIDNIGHT. MINOR SNOW ACCUMS STILL POSSIBLE YET THIS
EVENING THROUGH MIDNIGHT.

.LONG TERM...THU THRU TUE...COLD AIR STILL ON THE WAY. MODELS HINT
AT UPPER JET ENERGY AND WEAK FEATURES MOVING EAST THROUGH FLOW INTO
THE WEEKEND. BY FRIDAY WEAK UPGLIDE WITH CON PRESS DEF SUGGESTING
FLURRIES AND CLOUDY CONDITIONS. WEEKEND COLD SPELL REMAINS INTACT
WITH CHANCE OF LIGHT SNOW AGAIN ON SUNDAY.  TWEAKED TEMPS ONLY A BIT
FOR THE EXTENDED AND SPENT MORE TIME TODAY WITH CURRENT SYSTEM AND
CHALLENGES. MODELS CONTINUE TO HINT AT A LONGER PERIOD OF COLD
WEATHER AND LATEST GFS MODELS HAVE EXTENDED THE COLD SPELL BY A DAY
OR SO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVY ENTIRE FORECAST
AREA THROUGH MIDNIGHT TONIGHT.

&&

VACHALEK
Hazardous weather outlook, Jan 12, 5:52 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CST WED JAN 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
552 AM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT FREEZING DRIZZLE AND FOG ARE LIKELY EARLY THIS
MORNING. THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN AND LIGHT
SLEET LATER THIS MORNING AND AGAIN LATE THIS AFTERNOON. ISOLATED NON-
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY OVER THE SOUTHERN AND
EASTERN COUNTIES.

A MIX OF FREEZING RAIN...SLEET...AND SNOW IS POSSIBLE THIS EVENING
THROUGH MIDNIGHT TONIGHT. ICE ACCUMULATION MAY APPROACH ONE-
QUARTER OF AN INCH IN PORTIONS OF CENTRAL IOWA THIS EVENING. SNOW
AMOUNTS WILL BE LIGHT BUT THE COMBINATION OF ICE AND SNOW COULD MAKE
FOR DIFFICULT TRAVEL AT TIMES LATER THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME BUT REPORTS OF
SNOWFALL OR ANY ICE ACCUMULATION WILL BE APPRECIATED.

REV

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.